Quantcast

Lewis teen’s death caused by overdose

State police warn of risk surrounding prescription drugs

Photo Provided

Photo Provided

LEWIS — New York State Police say a Lewis teen who died in December took an overdose of prescription drugs.

Police recently completed the investigation into 16-year-old Ashley M. Grady's cause of death, according to a Jan. 11 press release. Following the discovery of Grady not breathing Dec. 21 and unsuccessful attempts by emergency responders at her home to revive her, an autopsy was performed by Dr. C. Francis Varga at Adirondack Medical Center in Saranac Lake.

Toxicology reports have determined that the cause of death was respiratory arrest due to oxymorphone overdose. Oxymorphone is a time-released opiate used to relieve moderate to severe pain.

The manner of death has been ruled accidental. State Police Bureau of Criminal Investigation Lt. Brent Davison said because of the prescription time release and the high levels of the drug in Grady’s system she may not have felt the desired effects of the drug right away and took more than necessary.

“This drug is strong enough being time released,” Davison said. “Levels found in her system were very high, multiple times higher than therapeutic levels.”

Police investigation determined the narcotics found in Grady’s system were prescribed to another household member.

The autopsy and toxicology tests were performed by Dr. C. Francis Varga.

Prescription drug abuse is a problem growing more prevalent each year. Davison said at the Ray Brook Troop, they have seen over 10 accidental deaths caused by prescription overdose in the last two years.

“This tragic incident reminds us of this tragic problem,” Davison said.

Any one prescribed medications is urged to keep it stored and inaccessible to members of the household. Those prescribed oxymorphone are told not to tell anyone they have the medication in their possession, he said.

“Unlike heroin, crack or marijuana, these pain killers and other drugs are right in our homes,” Davison said.

0
Vote on this Story by clicking on the Icon

Comments

Use the comment form below to begin a discussion about this content.

Sign in to comment